Alert archive / Pennsylvania / Tornado Warnings in 2019

Tornado Warning 11, NWS Pittsburgh, PA

May 28, 2019Armstrong County, Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at May 28, 2019, 3:21 PM EDT for Armstrong County, Indiana County, Pennsylvania. It was in force for 24 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 3:21 PM EDT (19:21 UTC)
Expired
May 28, 2019, 3:45 PM EDT
In force
24 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Armstrong County, PA, Indiana County, PA

The radar

The Pittsburgh radar (KPBZ), 97 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:27 PM EDTHAIL 11 E Elderton, PA
May 28, 3:28 PM EDTHAIL 1Creekside, PAPICTURE PROVIDED.
May 28, 3:33 PM EDTHAIL 1.252 N Indiana, PA
May 28, 3:34 PM EDTHAIL 12 Nw Ideal, PAQUARTER HAIL REPORTED AT JIMMY STEWART AIRPORT
May 28, 3:45 PM EDTTORNADO1 Wsw Penn Run, PAEF0 TORNADO ALONG STATE ROUTE 553.
May 28, 3:50 PM EDTTSTM WND DMGManor, PATREE AND POWER LINES DOWN ON PA-553. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:48 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 498 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
498 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

037 
WFUS51 KPBZ 281921
TORPBZ
PAC005-063-281945-
/O.NEW.KPBZ.TO.W.0011.190528T1921Z-190528T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
321 PM EDT Tue May 28 2019

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Central Indiana County in west central Pennsylvania...
  Southeastern Armstrong County in west central Pennsylvania...

* Until 345 PM EDT..

* At 320 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles southeast of Ford City, or 11 miles southeast
  of Kittanning, moving southeast at 35 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Indiana and Homer City around 345 PM EDT.

Other locations impacted by this tornadic thunderstorm include Chevy
Chase Heights, Armagh, Lucerne Mines, Creekside, Atwood, Elderton,
Shelocta, Clymer, Yellow Creek State Park and Brush Vly.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4050 7891 4041 7897 4068 7947 4082 7938
      4066 7883
TIME...MOT...LOC 1920Z 302DEG 29KT 4071 7936 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

07
2 follow-up statements
520 
WWUS51 KPBZ 281932
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
332 PM EDT Tue May 28 2019

PAC005-281942-
/O.CAN.KPBZ.TO.W.0011.000000T0000Z-190528T1945Z/
Armstrong PA-
332 PM EDT Tue May 28 2019

...THE TORNADO WARNING FOR SOUTHEASTERN ARMSTRONG COUNTY IS
CANCELLED...
    
The tornadic thunderstorm that prompted the warning has moved out of
the area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM EDT for west central
Pennsylvania.

LAT...LON 4049 7892 4041 7897 4062 7936 4077 7922
      4066 7883
TIME...MOT...LOC 1932Z 302DEG 29KT 4066 7925 

$$

PAC063-281945-
/O.CON.KPBZ.TO.W.0011.000000T0000Z-190528T1945Z/
Indiana PA-
332 PM EDT Tue May 28 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR CENTRAL
INDIANA COUNTY...
    
At 332 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Indiana, moving southeast at 35 mph.

HAZARD...Tornado and golf ball size-hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Indiana around 340 PM EDT.
  Homer City around 345 PM EDT.

Other locations impacted by this tornadic thunderstorm include Chevy
Chase Heights, Armagh, Lucerne Mines, Creekside, Shelocta, Clymer,
Yellow Creek State Park, Brush Vly, Ernest and Dixonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4049 7892 4041 7897 4062 7936 4077 7922
      4066 7883
TIME...MOT...LOC 1932Z 302DEG 29KT 4066 7925 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

07
349 
WWUS51 KPBZ 281940
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
340 PM EDT Tue May 28 2019

PAC063-281945-
/O.CON.KPBZ.TO.W.0011.000000T0000Z-190528T1945Z/
Indiana PA-
340 PM EDT Tue May 28 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
SOUTHEASTERN INDIANA COUNTY...
    
At 339 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Indiana, moving southeast at 35 mph.

HAZARD...Tornado and golf ball size-hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Indiana County, including the following locations...
Chevy Chase Heights, Creekside, Clymer, Yellow Creek State Park,
Brush Vly, Ernest, Armagh, Lucerne Mines and Dixonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4049 7892 4041 7897 4064 7925 4074 7915
      4066 7883
TIME...MOT...LOC 1939Z 302DEG 29KT 4063 7918 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

07

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at May 28, 1:20 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, May 28, 1:20 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
120 PM EDT Tue May 28 2019

.SYNOPSIS...
The risk for showers and storms, some of which could be severe, will
continue through Wednesday. Daily shower and thunderstorm chances
will then continue into Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Lull in radar coverage currently in the wake of the overnight/early
morning convection,  but more strong to severe activity is
anticipated later today and this evening. Surface low pressure will
track to our north near the Lake Erie shore, along a nearly
stationary frontal boundary. CAMs are supportive of generating
convection near the boundary starting around 19Z, with storms
generally tracking ESE after development. South of the front, good
instability will build up thanks to sufficient sunshine, with HREF
mean SBCAPE of between 2500 and 3500 J/kg generally north of I-70.
Overall shear profile is certainly supportive of severe weather, with
more of a speed than a directional component in the 0-6km layer.
Wind/hail still appear to be the main threats given the shear, the
potentially deep CAPE profiles, and strong mid-level flow. A tornado
or two will also be possible, although low-level directional shear is
a bit low for a higher probability of that threat. With the heavier
storms remaining generally north of I-70, and with FFG values higher
here as opposed to the south, think that any flooding issues should
remain isolated at best. However, this threat will need to be
reassessed tomorrow as another round of storms is anticipated. Minor
changes made to afternoon temperatures, mainly upward a degree or
two.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Convection will gradually diminish overnight Tuesday with the loss
of heating.

Strong southeast CONUS ridging will continue through Wednesday
before a deep high-plains low ejects towards the eastern CONUS.
Wednesday will be warm with a chance of rain in the late afternoon
and evening as small perturbations move through zonal-flow aloft.

The aforementioned low will then bring rain and slightly cooler
weather on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Rain will continue into Friday before upper flow flattens out again.

After Friday, expect daily rain chances with each passing shortwave
trough or perturbation in the quasi-zonal flow.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
Showers and thunderstorms will develop this afternoon due to a
combination of lift along a weak cold frontal boundary just south of
Erie and daytime destabilization. Storm will move east southeast with
the 700mb flow through the evening hours, and likely will impact
most sites north of I-70 with the strongest storms along the I-80
corridor. Less certainty on the southern and western extent of these
storms, and will largely be dictated by these storms creating their
own cold pool and driving the frontal boundary farther south than
projected.

Widespread restrictions are likely to develop Wednesday morning in
the wake of today's convection, as increased moisture in the boundary
layer will remain stuck under a low level inversion. Though not
likely considering expected cloud cover, valley fog will be possible
if some clearing occurs.

.Outlook...
Periodic restriction potential will continue through Fri as rounds of
storms and associated disturbances cross the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 28, 2:05 PM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
205 PM EDT Tue May 28 2019

OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-073>076-WVZ001-002-
291815-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-
205 PM EDT Tue May 28 2019

...TORNADO WATCH 274 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous severe thunderstorms are expected once again
Wednesday afternoon and evening. The main threat will be damaging
wind gusts and large hail. An isolated tornado is possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ048-057>059-068-069-PAZ031-WVZ003-004-012-021-509>514-
291815-
Garrett-Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-
Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
205 PM EDT Tue May 28 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated to scattered severe thunderstorms are expected late this
afternoon and this evening. The main threat will be damaging wind
gusts and large hail. An isolated tornado is possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous severe thunderstorms are expected once again
Wednesday afternoon and evening. The main threat will be damaging
wind gusts and large hail. An isolated tornado is possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 28, 3:01 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
301 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             1 ESE SHADYSIDE VILLAGE 40.81N  79.64W
05/28/2019  E1.75 INCH       ARMSTRONG          PA   TRAINED SPOTTER

            GROUND IS COVERED WITH HAIL. CITIZEN REPORTED THAT HAIL
            WAS BREAKING HIS WINDOWS.

&&

EVENT NUMBER PBZ1902133

SKH
Local storm report, May 28, 3:04 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             2 S KITTANNING          40.80N  79.52W
05/28/2019  E1.75 INCH       ARMSTRONG          PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1902134

SKH
Local storm report, May 28, 3:13 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
313 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             WEST KITTANNING         40.81N  79.53W
05/28/2019  M1.25 INCH       ARMSTRONG          PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1902135
Local storm report, May 28, 3:14 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             FORD CITY               40.77N  79.53W
05/28/2019  M1.75 INCH       ARMSTRONG          PA   TRAINED SPOTTER

            4TH AVENUE

&&

EVENT NUMBER PBZ1902137
Local storm report, May 28, 3:17 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             FENELTON                40.87N  79.73W
05/28/2019  M1.00 INCH       BUTLER             PA   SOCIAL MEDIA

            PICTURE PROVIDE.

&&

EVENT NUMBER PBZ1902138

SKH
Local storm report, May 28, 3:20 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     HARLANSBURG             41.02N  80.19W
05/28/2019                   LAWRENCE           PA   911 CALL CENTER

            TREES AND POWER POLE DOWN ON EASTBROOK HARLANSBURG ROAD
            AND ROUTE 19 BLOCKING THE ROAD.

&&

EVENT NUMBER PBZ1902139

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:02 AM EDTSpecial Weather StatementPBZIndiana13 min
May 28, 2:15 PM EDTSevere Thunderstorm WarningPBZMercer, Venango45 min
May 28, 2:28 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Lawrence47 min
May 28, 2:54 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango51 min
May 28, 2:59 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana46 min
May 28, 3:01 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler44 min
May 28, 3:30 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson30 min
May 28, 3:36 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence39 min
May 28, 3:41 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Mercer, Venango49 min
May 28, 3:43 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango47 min
May 28, 3:43 PM EDTTornado WarningPBZIndiana32 min
May 28, 3:50 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana40 min
May 28, 4:28 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Indiana, Jefferson47 min
May 28, 4:32 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer43 min
May 28, 4:36 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson39 min
May 28, 4:37 PM EDTSevere Thunderstorm WarningPBZIndiana19 min
May 28, 4:45 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland45 min
May 28, 5:12 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence33 min
May 28, 5:19 PM EDTSevere Thunderstorm WarningPBZIndiana41 min
May 28, 5:28 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson32 min
May 28, 5:29 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Indiana, Westmoreland46 min
May 28, 6:03 PM EDTFlash Flood WarningPBZBeaver, Butler, Lawrence5 hr
May 28, 6:15 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland45 min
May 28, 6:32 PM EDTFlash Flood WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland5 hr
May 28, 7:02 PM EDTSpecial Weather StatementPBZArmstrong28 min
May 28, 7:07 PM EDTFlash Flood WarningPBZLawrence3 hr
May 28, 7:53 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence37 min

Nearby

Tornado Warnings in Pennsylvania, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.